MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 916ESA
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is still ongoing.
 
Event or Problem Description
Per the field clinical specialist (fcs), during a jugular ttvr procedure for a 29mm sapien 3 valve, during valve alignment, the balloon could not be fully aligned with the valve.Multiple attempts to made to troubleshoot, but significant resistance was encountered and the balloon would not align inside the valve.After many attempts at balloon alignment, the team decided to remove the system as a unit and prepare a new system.As the valve was initially being inserted into the esheath, there were no difficulty.However, the operator quickly began to note resistance which increased when continued backward pressure was applied.The radiopaque marker of the esheath indicated the valve was partially inside the esheath, however, the position of the valve and delivery system in the patient's anatomy indicated the valve had traveled further inside the esheath than the marker was indicating.Due to the increased resistance, the valve, delivery system and sheath could not be further removed from the body without risk of serious injury, so surgery was called to perform a cutdown to remove the system.The cutdown was performed successfully and the decision was made to proceed with a 26fr dryseal sheath.A second valve and delivery system was opened, however, the delivery system was found to have an air leak upon initial pull back.The atrion and stopcock were removed, and all lumens were flushed a second time and a 60cc syringe was then placed directly on the delivery system.Negative pressure was applied but a steady stream of air was still present that did not stop.A third delivery system was opened and prepped without difficulty.The valve was successfully implanted without further difficulty and surgery took over to close the cutdown incision.After surgical removal, the inner layer of the esheath was observed to have pulled up with the valve during removal attempt.Upon review of images received, the esheath liner was delaminated above the c-marker, and two valve struts were overlapping.
 
Additional Manufacturer Narrative
Correction to h6 based on additional information received.A device history record (dhr) review did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was performed and revealed no other complaints relating to the reported event were identified.Due to the nature of the returned device, no dimensional or functional testing was able to be performed.Returned imagery of the device was evaluated and the following was observed: liner delaminated, split distal tip, and liner bunching near valve.The following instructions for use (ifu) were reviewed: commander ifu, prep manual, and procedural manual.Based on this review, there were no ifu/training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for esheath liner delamination and esheath distal tip split were confirmed through evaluation of the returned device.As reported, 'as the valve was initially being inserted into the esheath, there were no difficulty.However, the operator quickly began to note resistance which increased when continued backward pressure was applied.' per the ifu/training manual, 'do not force the thv into the sheath.If resistance is felt, the thv may be caught on the sheath tip.Stop, advance thv past the sheath tip and ensure thv is centered on the flex tip.Rotate the delivery system before trying again.' as difficulty and resistance occurred, potential device manipulation may have been applied to overcome the withdrawal difficulty, causing the thv to further contact the sheath distal tip, leading to the observed distal tip split and the liner delamination.It's likely that the thv got caught on the tip causing the tip to split and then also got caught on the liner, causing the delamination and bunching.Available information suggests that procedural factors (withdrawal of crimped valve, non-coaxial withdrawal) may have contributed to the complaint event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13233058
Report Number2015691-2022-03353
Device Sequence Number4709311
Product Code DYB
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)220616(10)63249140
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2022
Device Model Number916ESA
Device Catalogue Number916ESA
Device Lot Number63249140
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2021
Supplement Date Received by Manufacturer03/16/2022
Initial Report FDA Received Date01/11/2022
Supplement Report FDA Received Date03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown